Colorado, 2011

Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011

July 12 to 13, 2011 · NWS BOU · 13 events in 4 counties and zones

Severe thunderstorms developed over parts of Adams, Denver and Elbert Counties. Two tornadoes touched down briefly in Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$110,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed over parts of Adams, Denver and Elbert Counties. Two tornadoes touched down briefly in Elbert County. In addition, the storms produced hail from quarter to golfball size, and wind gusts to near 70 mph. The wind downed a tree in Adams County. In Weld County, heavy rain and flash flooding caused widespread field flooding. Several county roads were washed out near Pawnee National Grassland. Another flash flood occurred in Elbert County, between Kiowa, Elizabeth and Agate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:19 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 12, 2:19 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT TUE JUL 12 2011

.SHORT TERM...SOUTHWEST FLOW ALOFT CONTINUES TO PUMP MONSOONAL
MOISTURE OVER THE STATE TODAY. A SHORT WAVE OVER EASTERN ARIZONA AND
WESTERN NEW MEXICO WILL ROTATE NORTHEAST OVER THE STATE TONIGHT.
AIRMASS QUITE MOIST WITH PRECIPITABLE WATER VALUES OF 1.2 TO 1.6
INCHES WHICH IS TWO STANDARD DEVIATIONS ABOVE NORMAL. DEW POINTS
WILL RANGE FROM THE UPPER 50S TO LOWER 60S. CAPES THIS EVENING WILL
BE UP TO 1500 J/KG. LIFT FROM THE APPROACHING WAVE COMBINED WITH THE
MOISTURE AND INSTABILITY WILL PRODUCE NUMEROUS THUNDERSTORMS THIS
EVENING. BECAUSE OF THE AMPLE MOISTURE...VERY HEAVY RAIN AND FLASH
FLOODING WILL BE POSSIBLE. AN EASTERLY UPSLOPE WIND AT THE SURFACE
ALONG WITH SOUTH-SOUTHWEST WINDS ALOFT WILL PRODUCE FAVORABLE SHEAR
FOR REGENERATION OF CELLS OR THE SAME AREA. THUNDERSTORMS WILL FIRE
OVER THE HIGHER TERRAIN THIS AFTERNOON AND SLOWLY SPREAD EAST
THROUGH THE LATE AFTERNOON AND EVENING HOURS. A CAP OVER THE EASTERN
PLAINS WILL SQUASH MOST CONVECTION UNTIL THIS EVENING.

THE AIRMASS DRIES BUT REMAINS MOIST WEDNESDAY WITH PRECIPITABLE
WATER VALUES OF 0.9 TO 1.3 INCHES. CAPES WILL CLIMB TO 1500-2000
J/KG WEDNESDAY AFTERNOON. WILL NOT HAVE THE SUPPORT OF A SHORT WAVE
PASSING OVER THE AREA LIKE TODAY. THIS WILL LIKELY KEEP THE AMOUNT
OF CONVECTION SCATTERED. BECAUSE OF THE MOIST AIRMASS...THE THREAT
FOR HEAVY RAIN CONTINUES.

.LONG TERM...FOR WEDNESDAY NIGHT...SCATTERED CONVECTION TO CONTINUE
ACROSS AREA DURING THE EVENING. NOT MUCH IN THE WAY OF ANY QG ASCENT
TO KEEP STORMS GOING BEYOND MIDNIGHT...SO WILL END PRECIPITATION
CHANCES BY 06Z. CROSS SECTIONS STILL SHOW DECENT LAPSE RATES FOR A
CHANCE OF THUNDER. PRECIPITABLE WATER VALUES LOWER SLIGHTY TO AROUND
AN INCH...ENOUGH FOR SOME STORMS TO PRODUCE BRIEF HEAVY RAIN. FOR
THURSDAY AND FRIDAY...LITTLE CHANGE IN THE OVERALL PATTERN AS MODELS
SHOW RIDGE CENTERED OVER TEXAS. PERSISTANT MOISTURE FLOW TO CONTINUE
OVER AREA... WITH PRECIPITABLE WATER VALUES HOVERING AROUND AN INCH.
MODELS INDICATING MOST OF THE QPF ACROSS MOUNTAINS AND FOOTHILLS
EACH AFTERNOON AND EVENING...LESS ACROSS PLAINS. CAN'T FIND MUCH IN
THE WAY OF ANY DYNAMICS TO PROVIDE FOCUS FOR HIGHER POPS...SO WILL
CONTINUE THE CHANCE POPS FOR THE MOUNTAINS...FOOTHILLS AND ADJACENT
PLAINS...WITH LOWER POPS FURTHER EAST. MODELS SHOW CENTER OF RIDGE
SLIDING NORTHEAST INTO KANSAS AND MISSOURI ON SATURDAY...REMAINING
IN THAT VICINITY THROUGH TUESDAY. THIS WILL KEEP COLORADO UNDER
SOUTHWEST FLOW ALOFT. THE MODELS ARE ALSO PERSISTANT IN BRINGING
MOISTURE ACROSS THE AREA...SO WILL KEEP THE CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS GOING EACH DAY...MAINLY MOUNTAINS
AND FOOTHILLS. OVERALL TEMPERATURES TO REMAIN NEAR OR SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD.

&&

.AVIATION...THUNDERSTORMS WILL SPREAD EAST OF THE HIGH COUNTRY LATE
THIS AFTERNOON AND EVENING. A CAP OVER THE PLAINS...PLUS A MORE
NORTHERLY STORM MOVEMENT WILL DELAY CONVECTION A COUPLE HOURS
COMPARED TO PREVIOUS AFTERNOONS. EXPECT THE BEST CHANCE FOR STORMS
TO OCCUR 23-03Z. STORMS MAY LINGER AS LATE AS 06Z. STORMS WILL BE
RATHER SLOW MOVING SO COULD SEE MVFR CONDITIONS DUE TO HEAVY
RAINFALL AT TIMES. SMALL HAIL AND GUSTY OUTFLOW WINDS TO 40 KNOTS
WILL ALSO BE POSSIBLE WITH THE STORMS. WITH ABUNDANT LOW LEVEL
MOISTURE AND LIGHT WINDS...COULD SEE ANOTHER ROUND STRATUS DEVELOP
AFTER MIDNIGHT WITH SOME FOG INTO WEDNESDAY MORNING.

&&

.HYDROLOGY...FLASH FLOOD THREAT WILL BE ELEVATED THIS AFTERNOON AND
EVENING AS POTENTIAL FOR HEAVY RAINFALL WILL INCREASE EAST OF THE
DIVIDE AND ALONG THE FRONT RANGE.  RAINFALL AMOUNTS OF 1 TO 2 INCHES
WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS UP TO 4 INCHES POSSIBLE
IF THUNDERSTORM CELLS TRAIN ACROSS THE SAME AREAS.

SIGNIFICANT MOUNTAIN SNOWMELT RUNOFF CONTINUES ABOVE 12000 FEET.
SEVERAL STREAMS CONTINUE TO RUN NEAR TO ABOVE BANKFULL IN THE HIGH
COUNTRY. STREAM LEVELS ARE GENERALLY EXPECTED TO SLOWLY DECREASE
OVER THE NEXT SEVERAL DAYS BUT HEAVY RAINFALL FROM THUNDERSTORMS
THIS AFTERNOON AND EVENING COULD BRING RAPID RISES TO ALREADY
SWOLLEN STREAMS.

THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY AND THURSDAY WITH LESS
RAINFALL EXPECTED. HOWEVER ISOLATED HEAVY RAIN WILL REMAIN POSSIBLE
WEDNESDAY.

FLOOD ADVISORIES...

   THE COLORADO RIVER IN GRAND COUNTY THROUGH THURSDAY EVENING.
   THE ST. LOIUS CREEK IN EASTERN GRAND COUNTY THROUGH WEDNESDAY
EVENING.
   BIG THOMPSON RIVER THROUGH ESTES PARK IN LARIMER COUNTY THROUGH
FRIDAY AFTERNOON.
   BLUE RIVER IN SUMMIT COUNTY THROUGH THURSDAY EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH 6 AM MDT
WEDNESDAY FOR COZ042-044>046-048>051.

FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ035-036-
038>041-043.

FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ033-034.

&&

SHORT TERM...MEIER
LONG TERM....D-L
AVIATION...MEIER
Hazardous weather outlook, Jul 12, 9:21 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1021 AM MDT TUE JUL 12 2011

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1021 AM MDT TUE JUL 12 2011

...FLASH FLOOD WATCH FOR THE MOUNTAINS...FOOTHILLS AND FRONT RANGE
URBAN CORRIDOR THIS AFTERNOON AND EVENING...
...FLASH FLOOD WATCH FOR THE NORTHEAST PLAINS OF COLORADO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS THIS
AFTERNOON. THE STORMS WILL SPREAD EAST ACROSS THE URBAN CORRIDOR AND
EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. THE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF 1
TO 2 INCHES IN THE MOUNTAINS AND FOOTHILLS WITH LOCALLY UP TO 3
INCHES IN A FEW SPOTS. OVER THE FRONT RANGE URBAN CORRIDOR AND
NORTHEAST PLAINS...RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE
POSSIBLE WITH LOCALLY UP TO 4 INCHES IN A FEW AREAS.

WITH RIVERS AND STREAMS ALREADY RUNNING HIGH DUE TO PREVIOUS
SNOWMELT...HEAVY RAINS COULD QUICKLY LEAD TO FLASH FLOODING IN THE
MOUNTAINS AND FOOTHILLS AND IN THE FOUR MILE BURN AREA OF BOULDER
COUNTY. ROCK AND MUDSLIDES WILL ALSO BE POSSIBLE IN THE MOUNTAINS
AND FOOTHILLS. AT LOWER ELEVATIONS...ADDITIONAL HEAVY RAINS ON TOP
OF SATURATED SOILS FROM PREVIOUS RAINFALL THE PAST WEEK COULD
QUICKLY LEAD TO FLASH FLOODING AS WELL.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST
COLORADO WITH HAIL TO ONE INCH IN DIAMETER AND WINDS GUSTS TO 60
MPH. IN ADDITION...A BRIEF TORNADO COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA THROUGH THE PERIOD.
TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL
REPORTS WILL BE APPRECIATED DUE TO THE POTENTIAL FOR VERY HEAVY
RAIN.

MEIER/D-L

In the hours before

Special weather statement, Jul 12, 2:21 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT TUE JUL 12 2011

COZ033>035-122200-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
321 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL LARIMER COUNTY
  NORTHWESTERN BOULDER COUNTY

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 45 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF
MEEKER PARK...OR 36 MILES SOUTHWEST OF FORT COLLINS...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO LONGS
PEAK...MEEKER PARK...ESTES PARK AND ALLENSPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.

HEAVY RAINFALL UP TO A HALF INCH IN UNDER 25 MINUTES MAY ALSO OCCUR
WITH THIS STORM...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES...
GULLIES AND SMALL CREEKS. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4039 10560 4037 10531 4021 10544 4012 10557
      4018 10566
TIME...MOT...LOC 2118Z 223DEG 12KT 4021 10557

BAKER
Special weather statement, Jul 12, 3:16 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT TUE JUL 12 2011

COZ041-046-122315-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
416 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ELBERT COUNTY

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM MAY ALSO PRODUCE A BRIEF FUNNEL CLOUD.
THIS STORM WAS LOCATED 4 MILES SOUTH OF ELIZABETH...OR 33 MILES
NORTH OF COLORADO SPRINGS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PONDEROSA
PARK...KIOWA AND ELIZABETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS FROM THIS STORM MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

HEAVY RAINFALL UP TO A HALF INCH IN UNDER 20 MINUTES FROM THIS STORM
MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES...GULLIES AND UNDERPASSES.
DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3926 10466 3952 10465 3956 10452 3956 10432
      3930 10441 3922 10455
TIME...MOT...LOC 2213Z 220DEG 8KT 3931 10458

BAKER

The radar

The Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Elbert

When
July 12, 3:23 PM MST
Where
Elbert County, 4.23 mi SW of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.310, -104.530

Hail, Elbert

When
July 12, 3:32 PM MST
Where
Elbert County, 4.23 mi SW of Kiowa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.310, -104.530

Hail, Elbert

When
July 12, 3:41 PM MST
Where
Elbert County, 2.76 mi WSW of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -104.520

Hail, Elbert

When
July 12, 5:52 PM MST
Where
Elbert County, 13.18 mi WSW of Lowland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -104.210

Tornado, Elbert

When
July 12, 6:24 PM MST
Where
Elbert County, 9.71 mi W of Cedar Pt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.370, -104.080

A tornado touched down briefly and knocked down approximately 20 large ponderosa pines.

Flash Flood, Elbert

When
July 12, 7:00 PM MST to 10:15 PM MST
Where
Elbert County, 7.91 mi W of Lowland to 8.45 mi N of Kiowa
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
CoCoRaHS
Coordinates
39.517, -104.128

A thunderstorm produced very heavy rain, 5 inches in less than 3 hours. Flash flooding made unpaved roads impassable as a fast moving current, about 6 inches deep and a city block wide, inundated County Road 166, west of Ridge Road. In the Chaparrel Subdivision, southwest of Agate, Flooding was also reported along Emerald Trail, Topaz and Amethyst Drives, making those roadways impassable as well. Extensive field flooding was also reported.

Tornado, Elbert

When
July 12, 7:11 PM MST
Where
Elbert County, Fondis
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
39.220, -104.450

A tornado touched down briefly but did no damage.

Hail, Elbert

When
July 12, 7:42 PM MST
Where
Elbert County, Elbert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.530

Hail, Elbert

When
July 12, 8:05 PM MST
Where
Elbert County, 1.38 mi S of Fondis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -104.450

Thunderstorm Wind, Adams

When
July 12, 8:54 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.810, -104.920

Intense thunderstorm winds toppled a large tree.

Thunderstorm Wind, Denver

When
July 12, 8:54 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.730, -104.960

Thunderstorm Wind, Denver

When
July 12, 8:55 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.730, -104.960

Flash Flood, Weld

When
July 12, 10:00 PM MST to July 13, 1:00 AM MST
Where
Weld County, Severance to Kaufman
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.520, -104.850

Thunderstorms produced very heavy rainfall, from 3.5 to 6 inches, and caused widespread field flooding and washed out several roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319473, 319472, 319471, 319475, 319474, 339301, 319477, 319476, 319478, 319480, 319481, 319482, 338805.